Clinical Practice Guidelines

Nonsteroidal Anti-inflammatory Drug NSAID poisoning


  • Statewide logo

    This guideline has been adapted for statewide use with the support of the Victorian Paediatric Clinical Network

  • See also:

    Poisoning – Guidelines for initial management 
    Resuscitation
    Afebrile Seizures

    Key Points

    1. The majority of NSAID overdoses are generally benign in lower doses
    2. Large overdoses can cause shock, coma, seizures & acute renal failure
    3. Overdose of mefenamic acid has been associated with seizures.

    For 24 hour advice, contact Victorian Poisons Information Centre 131126

    Background

    NSAIDs include celecoxib, diclofenac, etoricoxib, ibuprofen, indomethacin, ketoprofen, ketorolac, mefenamic acid, meloxicam, naproxen, parecoxib, piroxicam, sulindac, tiaprofenic acid.

    Massive ingestions can cause shock, coma, seizures and acute renal failure.

    Note: this guideline does not cover aspirin. Please see Salicylate poisoning guideline.

    Children requiring assessment

    All children with deliberate self-poisoning or significant accidental ingestion.
    Any symptomatic child.
    Any child whose developmental age is inconsistent with accidental poisoning as non-accidental poisoning should be considered.

    Risk assessment

    History

    Intentional overdose or accidental
    Dose:

    • Stated or likely dose taken
    • If possible determine the exact name and tablet size.
    • Calculate the maximum possible dose per kg
    Co-ingestants e.g. paracetamol

    Examination

    GIT: Epigastric pain, nausea, vomiting

    CNS: Drowsiness, lethargy, seizures, coma

    Metabolic: acute renal failure

    CVS: Shock

    Severity:

    Ibuprofen dosage

    Clinical effects

    <200mg/kg

    Asymptomatic

    200-400mg/kg

    Mild GI and CNS effects

    >400mg/kg

    Risk of multi-organ dysfunction

    Mefenamic acid ingestion of >3.5g can cause seizures.

    Investigations

    Symptomatic children or those with concurrent illness:

    • FBC
    • UEC
    • LFTs

    Consider paracetamol concentration in all intentional overdoses.

    Acute Management

    1. Resuscitation
    Standard procedures and supportive care.
    Ensure adequate hydration after large overdoses to reduce the likelihood of acute renal failure.

    2. Decontamination 
    Activated charcoal is not indicated.

    Ongoing care and monitoring

    • Discuss with toxicologist, particularly in symptomatic children and those with abnormal pathology results
    • Use a proton pump inhibitor for epigastric pain
    • Treat seizures as per afebrile seizure guideline

    Consider consultation with local paediatric team when:

    Specific Indications for admission for observation:

    • All symptomatic children
    • Acute ingestion of ibuprofen ≥200mg/kg
    • All intentional overdoses

     Consult Victorian Poisons Information Centre 131126 for advice

    Consider transfer when:

    Children requiring care outside the capacity of the local centre.

    For emergency advice and paediatric or neonatal ICU transfers, call the Paediatric Infant Perinatal Emergency Retrieval (PIPER) Service: 1300 137 650.

    Consider discharge when:

    Asymptomatic children with normal vital signs 4 hours post-ingestion may be discharged.

    Assessing risk and connecting to community services

    Prior to discharge, adolescents who present with deliberate ingestions need a risk assessment regarding the likelihood of further ingestions or other attempts to self-harm. 

    Assessment of other drug and alcohol use should also be undertaken.

    If, after risk assessment, it is deemed safe to discharge a patient from hospital, but ongoing mental health or drug and alcohol needs are identified, the adolescent should be linked with appropriate services (see links below for services in the State of Victoria). 

    Discharge information and follow-up:

    Parent Information Sheet: Poisoning prevention for children

    Victorian Poisons Information Centre: 13 11 26

    Mental Health Services
    HEADSPACE: National Youth Mental Health Foundation
    Local headspace centres

    CAMHS: Child and Adolescent Mental Health Services
    Local services alphabetically by suburb / city

    Drug and alcohol services
    YoDAA: Victoria's Youth Drug and Alcohol Advice Service
    1800 458 685                           

    Last Updated April 2019